Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 220, NWS Dodge City, KS

July 19, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 19, 2015, 8:46 PM CDT for 4 counties in Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2015, 8:46 PM CDT (01:46 UTC)
Expired
Jul 19, 2015, 9:03 PM CDT
In force
17 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:55 PM CDTTSTM WND GST 604 Ene Richfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS53 KDDC 200146
SVRDDC
KSC067-129-187-189-200245-
/O.NEW.KDDC.SV.W.0220.150720T0146Z-150720T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT SUN JUL 19 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRANT COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
  NORTHEASTERN MORTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 945 PM CDT

* AT 846 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES EAST OF
  RICHFIELD...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HUGOTON AND RICHFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3717 10175 3736 10182 3751 10137 3716 10126
TIME...MOT...LOC 0146Z 258DEG 18KT 3727 10172 

HAIL...1.00IN
WIND...60MPH

$$

UMSCHEID
1 follow-up statement
893 
WWUS53 KDDC 200203
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT SUN JUL 19 2015

KSC067-129-187-189-200213-
/O.CAN.KDDC.SV.W.0220.000000T0000Z-150720T0245Z/
GRANT KS-STEVENS KS-STANTON KS-MORTON KS-
903 PM CDT SUN JUL 19 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT...
NORTHWESTERN STEVENS...SOUTHEASTERN STANTON AND NORTHEASTERN MORTON
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3717 10175 3736 10182 3751 10137 3716 10126
TIME...MOT...LOC 0202Z 258DEG 18KT 3822 10101 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:51 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 19, 6:51 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT SUN JUL 19 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 333 PM CDT SUN JUL 19 2015

A SHORTWAVE TROUGH WAS TRAVERSING THE CENTRAL HIGH PLAINS THIS
AFTERNOON. A NEARLY STATIONARY FRONT WAS SITUATED ACROSS WESTERN
KANSAS, WITH RICH LOW LEVEL MOISTURE IN PLACE, PARTICULARLY TO THE
NORTH OF THE FRONT FROM HAYS TO SCOTT CITY. A SURFACE TROUGH WAS
LOCATED ALONG THE OKLAHOMA BORDER THAT SEPARATED SOUTH WINDS AND
WARMER TEMPERATURES FROM SOUTHEAST WINDS AND SLIGHT COOLER
TEMPERATURES AS A RESULT OF UPSLOPE FLOW. THUNDERSTORMS COULD
DEVELOP NEAR NEAR THE SURFACE TROUGH IN THE OKLAHOMA PANHANDLE
AND PROPAGATE TO THE EAST OR NORTHEAST PER HRRR. OTHER MUCH LARGER
BATCHES OF THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE MAJOR
TERRAIN FEATURES OF EASTERN COLORADO INCLUDING THE PALMER DIVIDE
AND RATON MESA, AND THEN PROGRESS INTO WESTERN KANSAS THIS
EVENING AND TONIGHT. GIVEN THAT VERY HIGH DEWPOINTS FROM 68-74F
WERE IN PLACE ALONG THE INTERSTATE 70 CORRIDOR(AFTER CORRECTING
FOR THE CONTINUING SUSPICIOUS DATA FROM KHYS), THESE STORMS WILL
REMAIN STRONG AND PRODUCE VERY HEAVY RAINFALL. THEREFORE, A FLASH
FLOOD WATCH WAS ISSUED FOR ELLIS AND TREGO COUNTIES WHERE 3 TO 4
INCHES OF RAIN HAD FALLEN OVER THE PAST SEVERAL DAYS.

ON SUNDAY, THE EFFECTIVE FRONTAL BOUNDARY WILL HAVE PUSHED INTO
NORTHERN OKLAHOMA, WITH CONTINUED HUMID CONDITIONS ACROSS WESTERN
KANSAS. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE
OKLAHOMA STATE LINE. HIGHS SHOULD BE ONLY IN THE 80S TO MID 90S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 333 PM CDT SUN JUL 19 2015

THUNDERSTORM CHANCES ARE HIGH MONDAY NIGHT THROUGH WEDNESDAY AS
UPPER LEVEL DISTURBANCES CONTINUE TO PROGRESS ACROSS THE PLAINS ON
THE NORTHERN PERIPHERY OF THE UPPER LEVEL RIDGING. IN ADDITION,
LOW LEVEL MOISTURE WILL BE RICH ON THE COOL SIDE OF THE SURFACE
FRONT. LOCALLY HEAVY RAIN IS POSSIBLE, WITH THE BEST CHANCES BEING
IN THE EVENING, OVERNIGHT AND EARLY MORNING PER CLIMATOLOGY. THE
CLOUDS AND CONVECTIVE OUTFLOW WILL KEEP HIGH TEMPERATURES FROM
RISING MUCH ABOVE THE 80S TUESDAY AND WEDNESDAY. UPPER LEVEL
RIDGING WILL DEVELOP ACROSS THE CENTRAL HIGH PLAINS BY LATE THIS WEEK
AND PERSIST INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL WARM INTO
THE 90S AGAIN BY THURSDAY AND FRIDAY AND THEN COME CLOSE TO 100F
BY THE WEEKEND. THUNDERSTORM CHANCES WILL DIMINISH AS WELL, WITH
ONLY ISOLATED ACTIVITY EXPECTED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 646 PM CDT SUN JUL 19 2015

EASTERLY WINDS ARE EXPECTED OVER THE NEXT COUPLE OFF HOURS AS THE
TAF SITES REMAIN EAST OF A STALLED OUT FRONT. WINDS BECOME LIGHT
AND VARIABLE OVERNIGHT AS THIS FRONT SHIFTS FARTHER EAST. VFR
CONDITIONS ARE EXPECTED THROUGH A PART OF THIS EVENING. HOWEVER,
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE IN AFTER 02-03Z
BRINGING MVFR TO IFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  91  68  84 /  40  20  50  50
GCK  67  89  67  84 /  50  20  40  50
EHA  67  89  66  85 /  40  30  40  50
LBL  68  91  68  84 /  30  30  50  50
HYS  68  91  66  84 /  70  50  20  40
P28  73  94  71  87 /  40  30  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ030-031.

&&

SHORT TERM...FINCH
LONG TERM...FINCH
AVIATION...HOVORKA_42
Hazardous weather outlook, Jul 19, 4:17 AM CDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
417 AM CDT SUN JUL 19 2015

KSZ030-031-043>046-061>066-074>081-084>090-200930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
417 AM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS WEST CENTRAL AND PORTIONS OF SOUTHWEST AND CENTRAL KANSAS
LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE HAIL, DAMAGING
WINDS IN EXCESS OF 60 MPH, AND LOCALIZED FLOODING. AN ISOLATED
TORNADO CANNOT BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH WEDNESDAY.
THE PRIMARY THREAT FOR STORMS MONDAY IS EXPECTED TO BE DAMAGING WINDS
AND UP TO QUARTER SIZE HAIL. ALTHOUGH THE POTENTIAL FOR SEVERE WEATHER
IS UNCERTAIN TUESDAY AND WEDNESDAY, THE CHANCE FOR HEAVY RAINFALL EXISTS
WITH THE STRONGEST STORMS, POTENTIALLY CAUSING LOCALIZED FLOODING.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING...MAINLY WEST OF A HAYS TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, Jul 19, 8:19 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT SUN JUL 19 2015

KSZ063-076-077-200215-
HASKELL KS-GRAY KS-FINNEY KS-
819 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...SOUTHWESTERN FINNEY AND
SOUTHERN GRAY COUNTIES UNTIL 915 PM CDT...

AT 819 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF SUBLETTE...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CIMARRON...SUBLETTE...SATANTA...PIERCEVILLE...COPELAND...INGALLS...
CHARLESTON...PLYMELL AND TICE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3743 10108 3798 10097 3777 10021 3741 10079
TIME...MOT...LOC 0119Z 216DEG 33KT 3755 10086

UMSCHEID
Special weather statement, Jul 19, 8:21 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT SUN JUL 19 2015

KSZ074-084-200200-
MORTON KS-STANTON KS-
821 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON AND MORTON
COUNTIES UNTIL 900 PM CDT...

AT 820 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF THE
SAUNDERS ELEVATOR TO 4 MILES WEST OF ELKHART...AND MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ELKHART...ROLLA...MANTER...RICHFIELD...WILBURTON AND THE SAUNDERS
ELEVATOR.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3750 10204 3758 10159 3700 10156 3699 10203
      3705 10204
TIME...MOT...LOC 0120Z 263DEG 28KT 3742 10206 3701 10197

UMSCHEID
Local storm report, Jul 19, 8:39 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT SUN JUL 19 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     9 NW WILBURTON          37.15N 101.90W
07/19/2015  E55 MPH          MORTON             KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Jul 19, 8:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT SUN JUL 19 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             3 NW SUBLETTE           37.51N 100.89W
07/19/2015  E1.00 INCH       HASKELL            KS   PUBLIC

&&

DW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:42 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny34 min
Jul 19, 8:19 PM CDTSpecial Weather StatementDDCGray, Haskell56 min
Jul 19, 8:21 PM CDTSpecial Weather StatementDDCMorton39 min
Jul 19, 8:26 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott64 min
Jul 19, 8:30 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell28 min
Jul 19, 8:42 PM CDTTornado Warning Tornado observedDDCKearny, Scott13 min
Jul 19, 9:06 PM CDTSpecial Weather StatementDDCGrant, Haskell39 min
Jul 19, 9:12 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens48 min
Jul 19, 9:15 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott60 min
Jul 19, 9:34 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman41 min
Jul 19, 9:35 PM CDTFlash Flood WarningDDCStanton3 hr
Jul 19, 9:39 PM CDTSpecial Weather StatementDDCMeade, Seward51 min
Jul 19, 9:59 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego61 min
Jul 19, 10:14 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman61 min
Jul 19, 10:42 PM CDTSpecial Weather StatementDDCEdwards, Ellis, Kiowa, Pawnee, Rush48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.